Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Wichita, KS

March 8, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2002, 7:14 PM CST for Reno County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2002, 7:14 PM CST (01:14 UTC)
Expired
Mar 8, 2002, 8:00 PM CST
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117136156175194214233253272292Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090114
SVRICT
KSC155-090200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN KANSAS

* UNTIL 800 PM CST.

* AT 712 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF NICKERSON...MOVING NORTHEAST AT
  45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 PM CST...
  NICKERSON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

AT 712 PM CST...A SPOTTER REPORTED QUARTER SIZE HAIL 8 MILES NORTH OF
ABBEYVILE. STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 800 PM CST.

LAT...LON 3815 9829 3794 9833 3805 9790 3816 9801

/DARMOFAL

&

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:11 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 8, 3:11 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CST FRI MAR 8 2002

WL SEND OUT ZONES ONCE WATCH IS ISSUED.

TONIGHT: ACTIVE EVENING/NIGHT STARTING TO TAKE SHAPE AS POWERFUL
SYSTEM CONTINUES TO STRENGTHEN AS IT TRACKS EASTWARD. THIS SYSTEM IS
VERY EVIDENT TAKING SHAPE OVER EAST CO VIA WV IMAGERY...WITH DRY
SLOT PUNCHING INTO WEST KS. THIS SHOULD HELP TO SCATTERED-OUT SOME
OF OUR LOW CLOUDS...FURTHER ENHANCING INSTABILITIES. FRONT IS
EXPECTED TO LIFT NORTH THIS EVENING...WITH A DRY LINE EXTENDING
SOUTH FROM FRONT. EXPECTING DEWPOINTS TO INCREASE TO NEAR 60 EAST OF
DRYLINE AND SOUTH OF FRONT. ATTM AM EXPECTING CONVECTION TO INITIATE
THIS EVENING ALONG FRONT AS CONVERGENCE CONTINUES TO
INCREASE...ALONG WITH INCREASED ACCENT AS SHORTWAVE APPROACHES. THE
MAIN QUESTION WL BE HOW FAR NORTH THIS FRONT WILL MAKE IT. THIS WILL
DETERMINE THE LOCATION OF CONVECTION POTENTIAL. WITHIN A COUPLE
HOURS OF INITIATION AM EXPECTING TO ORGANIZE INTO A LINE AND SWEEP
ACROSS CWA. THERE IS A MARGINAL THREAT FOR TORNADOES BEFORE LINE
FORMS GIVEN AMOUNT OF SHEAR...BUT LIMITING FACTOR WL BE AMOUNT OF
DEEP MOISTURE. MAIN THREAT WL BE HAIL AND ISOLATED WIND DAMAGE.

AFTER STORMS MOVE OFF...ATTENTION THEN TURNS TO SNOW CHANCES. ATTM
AM THINKING SHOULD MOSTLY BE A FLURRY EVENT...WITH MAYBE SOME LIGHT
SNOW OVER CENTRAL ZONES. WL DEFINITELY CONTINUE THE WIND ADVISORY
OVERNIGHT...TO 12Z SAT. WOULD NOT BE SURPRISED TO SEE SOME GUSTS
AROUND 50KTS...ESPECIALLY OVER CENTRAL KS ZONES.

MAJOR TEMP DISCREPANCY WITH THE LATEST GUIDANCE LOWS. MAV IS
MUCH COOLER WITH THE OVERNIGHT LOWS COMPARED TO FWC. WL BASICALLY
SPIT THE DIFFERENCE BETWEEN THE TWO...MIGHT ONLY BE A DEGREE OR TWO
ABOVE PREV FCST. THIS WOULD FALL IN LINE WITH ETAS 2M FORECASTED
TEMPS.

SATURDAY: SFC LOW QUICKLY SCOOTS OFF TO THE NE...AND BY 12Z ALL
MODELS HAVE IT APPROACHING THE GREAT LAKES REGION. FWC CONTINUES TO
BE WARMER WITH HIGHS. TAKING A LOOK AT PARTIAL THICKNESS WOULD PUT
CWA IN THE 40S...WITH LOWER 40S OVER SE. FCST SOUNDINGS SHOW THAT WE
SHOULD HAVE FAIRLY GOOD MIXING UP TO AROUND 850MB WITH PLENTY OF
SUNSHINE. SO A LOOK AT 850 TEMPS ALSO AGREES WITH MID AND LOW 40S.

SATURDAY NIGHT: SFC HIGH SLIDES INTO EASTERN OK AND WEST ARKANSAS.
CLEAR SKIES AND FAIRLY LIGHT WINDS SHOULD ALLOW SOME RADIATION.
GUIDANCE NUMBERS ARE FINALLY IN MORE OF AN AGREEMENT...AND PREVIOUS
FCST IS RIGHT ON TRACK...SO WL NOT MAKE ANY MAJOR TWEAKS ON TEMPS.

SUNDAY: AS SFC HIGH TRACKS EAST...SOME LEE-SIDE TROUGHING
COMMENCES...PROVIDING SOME NICE WARM ADVECTION.  GUIDANCE NUMBERS
ARE IN GOOD AGREEMENT WITH PROJECTED 1000-850MB
THICKNESSES...WHICH WOULD YIELD NEAR 60 OVER CENTRAL KS ZONES...AND
MID 50S ELSEWHERE. THIS ALSO AGREES WELL WITH PREVIOUS FCST.
AGAIN...MOSTLY CLEAR SKIES SHOULD PREVAIL.

MON-TUES: SFC LOW BEGINS TO TAKE SHAPE MONDAY ACROSS THE OK
PANHANDLE. THIS WL ALLOW GULF MOISTURE TO STREAM NORTHWARD. THE
LATEST AVN AND 84HR EXTENSION OF THE ETA ARE PRODUCING LIGHT PRECIP
OVER AREA LATER IN THE DAY MONDAY. CURRENTLY FCST HAS SLIGHT
CHANCE...WL JUST INCREASE POPS TO 30 AND GO CHANCE. WL DROP HIGHS
MONDAY AFTER TAKING A QUICK LOOK AT PARTIAL THICKNESS AND PROJECTED
850 TEMPS.  THIS ALSO AGREES WITH THE LATEST MEX NUMBERS. BUT WONT
GO TOO BULLISH SINCE IS STILL A WAYS OUT.

DO NOT SEE TOO MUCH DISCREPANCY TUESDAY AND WEDNESDAY BETWEEN ECMWF
AND MRF 850 TEMPS. WL RAISE TEMPS SLIGHTLY FROM PREV FCST BASED ON
LATEST MODEL GUIDANCE. SOME MODEL DIFFERENCES BEGIN TO DEVELOP
WEDNESDAY INTO THURSDAY. MRF BRINGS A FRONT THROUGH WEDNESDAY
NIGHT...AND ECMWF DOES NOT. BECAUSE OF CONTINUED DIFFERENCES...WL
NOT MAKE TWEAKS TO EXTENDED.

FCSTID = 7
ICT   23  46  24  57 /  50   0   0   0
HUT   20  45  23  58 /  50   0   0   0
EWK   21  45  23  56 /  50   0   0   0
EQA   22  45  23  55 /  50   0   0   0
WLD   27  47  25  56 /  50   0   0   0
RSL   16  45  22  59 /  30   0   0   0
GBD   19  46  23  59 /  30   0   0   0
SLN   19  44  22  57 /  50   0   0   0
MPR   21  45  23  56 /  50   0   0   0
CFV   29  46  24  58 /  70   0   0   0
CNU   28  42  23  55 /  70   0   0   0
K88   27  42  23  54 /  70   0   0   0

.ICT...
KS...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

LAWSON

In the hours before

Special weather statement, Mar 8, 7:12 PM CST, 2 minutes before
KSZ068-083-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:15 PM CSTSevere Thunderstorm WarningICTBarton45 min
Mar 8, 6:18 PM CSTSevere Thunderstorm WarningICTLincoln42 min
Mar 8, 6:47 PM CSTSevere Thunderstorm WarningICTEllsworth43 min
Mar 8, 6:59 PM CSTSevere Thunderstorm WarningICTRice46 min
Mar 8, 7:19 PM CSTSevere Thunderstorm WarningICTMcPherson, Saline56 min
Mar 8, 7:30 PM CSTSevere Thunderstorm WarningICTKingman60 min
Mar 8, 7:55 PM CSTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
Mar 8, 8:00 PM CSTSevere Thunderstorm WarningICTReno30 min
Mar 8, 8:03 PM CSTSevere Thunderstorm WarningICTMarion57 min
Mar 8, 8:07 PM CSTSevere Thunderstorm WarningICTHarper68 min
Mar 8, 8:36 PM CSTSevere Thunderstorm WarningICTSumner54 min
Mar 8, 8:42 PM CSTSevere Thunderstorm WarningICTButler63 min
Mar 8, 8:56 PM CSTSevere Thunderstorm WarningICTSedgwick34 min
Mar 8, 9:15 PM CSTSevere Thunderstorm WarningICTCowley75 min
Mar 8, 9:25 PM CSTSevere Thunderstorm WarningICTSumner35 min
Mar 8, 9:33 PM CSTSevere Thunderstorm WarningICTGreenwood72 min
Mar 8, 9:41 PM CSTSevere Thunderstorm WarningICTButler34 min
Mar 8, 9:54 PM CSTSevere Thunderstorm WarningICTChautauqua, Elk81 min
Mar 8, 10:25 PM CSTSevere Thunderstorm WarningICTWilson, Woodson65 min
Mar 8, 10:55 PM CSTSevere Thunderstorm WarningICTAllen, Neosho65 min
Mar 8, 10:56 PM CSTSevere Thunderstorm WarningICTMontgomery64 min
Mar 8, 11:18 PM CSTSevere Thunderstorm WarningICTLabette57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.